Oklahoma, 2004

Tornado and Damaging Winds in Oklahoma, June 15, 2004

June 15, 2004 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms over the western Oklahoma panhandle produced high winds and an isolated tornado during the early evening hours. however the tornado damaged an irrigation pivot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the western Oklahoma panhandle produced high winds and an isolated tornado during the early evening hours. No injuries were reported from the severe weather...however the tornado damaged an irrigation pivot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:55 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 2:55 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT TUE JUN 15 2004

.DISCUSSION...

MAIN CONCERN THIS FORECAST PERIOD IS FRONTAL PASSAGES. MODELS BRING A
FRONT DOWN ON WEDNESDAY...GFS HAS TRIED TO SLOW DOWN THE FRONT
SLIGHTLY...BUT EXPECT MCS TONIGHT TO HELP ACCELERATE ITS SOUTHWARD
MOTION. SHOULD SEE IT ENTER OUR AREA OVERNIGHT INTO TOMORROW
MORNING. CONVECTION ALONG THE FRONT SHOULD HELP IT DROP SOUTH
OVERNIGHT WEDNESDAY. OUGHT TO SEE SOME CONVECTION ALONG THE FRONT
TOMORROW AND THURSDAY AS IT SLIDES SOUTH. ON FRIDAY...LOW DEVELOPS
OVER NORTHEAST NEW MEXICO...AS THE EARLIER PROGGED FRIDAY/SATURDAY
COLD FRONT HEADS SOUTH. IT SHOULD MAKE A STRONG SOUTHWARD PUSH
FRIDAY NIGHT/SATURDAY MORNING...AND OUGHT TO BE IN THE CWA BY
SATURDAY MORNING. POSSIBLE CONVERGENCE ALONG THE FRONT COULD HELP
GIVE US PRECIP ON SATURDAY...SO RAISED POPS ON SATURDAY TO 30
PERCENT. CONVECTION ALONG IT SHOULD HELP IT PUSH SOUTH OF THE
PANHANDLE BY SUNDAY...BUT PRESSURE FALLS OVER NEW MEXICO BACK OUR
WINDS SUNDAY EVENING...ALLOWING THE FRONT TO MAKE NORTHWARD
MOVEMENT BY MONDAY. KEPT POPS ON MONDAY WITH SUBSTANTIAL MOISTURE
RETURN ON SOUTHEAST WINDS.

TEMPS BEHIND THE FRONT OUGHT TO COOL DOWN SOME. KEPT TEMPS GENERALLY
AS THEY WERE IN THE PREVIOUS PACKAGE...COOLER BEHIND THE FRONT...
BUT SOME RECOVERY SOON AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  62  85 /  20  20  30  20
BEAVER       64  89  61  84 /  20  30  40  20
BOISE CITY   57  82  54  78 /  20  30  40  20
BORGER       65  89  63  84 /  20  30  30  20
BOYS RANCH   63  88  60  83 /  20  30  30  20
CANYON       65  90  62  84 /  20  20  30  20
CLARENDON    68  91  65  86 /  20  20  30  20
DALHART      62  86  56  82 /  20  30  30  20
GUYMON       63  87  60  82 /  20  30  40  20
HEREFORD     62  90  62  84 /  20  20  30  20
LIPSCOMB     66  89  61  85 /  20  30  30  20
PAMPA        66  89  63  85 /  20  20  30  20
SHAMROCK     69  91  67  86 /  20  20  30  20
WELLINGTON   69  91  68  88 /  10  20  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, Jun 15, 1:59 PM CST, 3 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT TUE JUN 15 2004

OKZ001>003-TXZ001>020-160500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
259 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS. CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
AS A STRONG COLD FRONT INTERACTS WITH THE INSTABILITY ACROSS THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY AGAIN WEDNESDAY AFTERNOON AND EVENING.

GOEHRING

In the hours before

Special weather statement, Jun 15, 3:41 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT TUE JUN 15 2004

TXZ011-152300-
OLDHAM-
441 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER RURAL OLDHAM AND DEAF SMITH COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
CENTRAL OLDHAM AND FAR WESTERN DEAF SMITH COUNTIES THROUGH 600 PM.
THE STRONGEST STORMS WILL REMAIN GENERALLY NORTH OF INTERSTATE 40 AS
THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN OVER WESTERN DEAF SMITH COUNTY 5 TO 10 MILES EAST OF THE
NEW MEXICO STATE LINE.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY
Special weather statement, Jun 15, 3:43 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT TUE JUN 15 2004

TXZ011-016-152300-
DEAF SMITH-OLDHAM-
443 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER RURAL OLDHAM AND DEAF SMITH COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
CENTRAL OLDHAM AND FAR WESTERN DEAF SMITH COUNTIES THROUGH 600 PM.
THE STRONGEST STORMS WILL REMAIN GENERALLY NORTH OF INTERSTATE 40 AS
THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN OVER WESTERN DEAF SMITH COUNTY 5 TO 10 MILES EAST OF THE
NEW MEXICO STATE LINE.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY
Special weather statement, Jun 15, 4:19 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT TUE JUN 15 2004

OKZ001-TXZ001-152330-
CIMARRON-DALLAM-
519 PM CDT TUE JUN 15 2004

...STRONG THUNDERSTORMS OVER WESTERN CIMARRON AND DALLAM COUNTIES...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS RURAL SECTIONS OF
SOUTHWEST CIMARRON AND FAR NORTHWESTERN DALLAM COUNTIES THROUGH
630 PM. THE STRONGEST STORMS WILL REMAIN GENERALLY OVER RURAL
AREAS AS THEY MOVE SLOWLY NORTHEAST AT 5 TO 10 MPH. OTHER STORMS WILL
STRENGTHEN AND APPROACH DALHART AND BOISE CITY LATER THIS EVENINIG.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 45 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED.

SLATTERY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Cimarron

When
June 15, 5:17 PM CST to 5:26 PM CST
Where
Cimarron County, 9 mi ENE of Felt
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
36.617, -102.633

The tornado touched down over open country and the path length and path width were estimated. No injuries occurred from this tornado...however an irrigation pivot was damaged.

Thunderstorm Wind, Cimarron

When
June 15, 5:37 PM CST
Where
Cimarron County, Boise City
Measured
67 kt (77 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.733, -102.517

Thunderstorm wind gust measured from vehicle anemometer.

Thunderstorm Wind, Cimarron

When
June 15, 5:45 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410350, 5410351, 5410352.